Minnesota, 2025

Damaging Winds in Minnesota, June 19, 2025

June 19, 2025 · NWS FGF · 2 events in 1 county or zone

Severe thunderstorms developed across eastern ND and moved across parts of west central MN late in the evening on the 19th and early morning hours of the 20th. Severe wind gusts and hail occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Severe thunderstorms developed across eastern ND and moved across parts of west central MN late in the evening on the 19th and early morning hours of the 20th. Severe wind gusts and hail occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 19, 9:44 PM CST, 1 hour 21 minutes earlier. Its key messages:

  • Level 2 out of 5 risk for severe thunderstorms this evening and overnight for eastern ND and west central MN. Primary hazards of hail up to golf balls and isolated damaging winds of 60mph will be possible.
  • Level 3 out of 5 risk for severe thunderstorms Friday evening and overnight. Primary hazards of hail up to tennis balls, damaging winds of 70 mph, and a few tornadoes will be possible.
  • Heat index values this weekend could exceed 100 degrees in the southern Red River Valley and portions of west central and northwest Minnesota. Heat related impacts are possible.
Area forecast discussion, Jun 19, 9:44 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1044 PM CDT Thu Jun 19 2025

.KEY MESSAGES...

- Level 2 out of 5 risk for severe thunderstorms this evening
  and overnight for eastern ND and west central MN. Primary
  hazards of hail up to golf balls and isolated damaging winds
  of 60mph will be possible.

- Level 3 out of 5 risk for severe thunderstorms Friday evening
  and overnight. Primary hazards of hail up to tennis balls,
  damaging winds of 70 mph, and a few tornadoes will be
  possible.

- Heat index values this weekend could exceed 100 degrees in the
  southern Red River Valley and portions of west central and
  northwest Minnesota. Heat related impacts are possible.

&&

.UPDATE...
Issued at 1040 PM CDT Thu Jun 19 2025

Scattered thunderstorms continue across portions of eastern ND
into west-central MN, some of which have been severe. There
still remains sufficient instability to fuel robust thunderstorm
development, along with strong shear to organize strongest
storms. There remains the potential for additional severe
thunderstorms in southeast ND into west-central MN tonight, with
favored scenario still being one or more linear-type storm
segments capable of producing gusts to 70 mph and perhaps
isolated instances of hail up to ping pong balls. A new Severe
Thunderstorm Watch has been issued for southeast ND into west-
central MN through 4 am CDT.

UPDATE
Issued at 713 PM CDT Thu Jun 19 2025

Severe thunderstorms have developed in/moved into western North
Dakota. Additional showers and isolated weaker thunderstorms are
within east-central ND into southeast ND, as well as near Lake
of the Woods. Storms near Lake of the Woods will push east of
our area. The environment within portions of eastern North
Dakota is composed of weak to moderate instability amid strong
shear. While capping and lack of more robust forcing is
currently limiting larger thunderstorm coverage, a subtle wave
aloft will help propagate currently severe convection eastward.
A Severe Thunderstorm Watch has been issued for northeast North
Dakota through 1 AM given the relatively higher chance for
severe weather in this area in the near term. However,
additional severe thunderstorms will be possible elsewhere in
southeast ND, and eventually into west-central MN.

As nighttime progresses, a low level jet will nose into
portions of southeast ND into west-central MN. This will likely
help spark additional thunderstorms, with sufficient instability
and shear to develop severe thunderstorms capable of hail to
the size of golf balls and wind gusts to 70 mph. Hail threat
would be greater should storms remain more discrete, whereas
wind threat would be greater should they become more linear. Overall
tornado threat is very low given lack of better low level shear
and moisture.

Latest guidance favors linear-type scenario in our area,
however, confidence is low in dominant storm mode. By 4AM, most
guidance has convection east of our area into central MN.

&&

.DISCUSSION...
Issued at 308 PM CDT Thu Jun 19 2025

...Synopsis...

An active pattern continues across the northern plains through at
least Sunday, with multiple shortwaves translating through the
region bringing strong to severe thunderstorm chances. Upper level
ridging currently is helping to suppress any development of
thunderstorms throughout a majority of today, with no real forcing
mechanism. Temperatures are getting into the upper 70s to mid 80s
this afternoon. By this evening as a shortwave moves through
southern Canada and enters the northern plains. This combined with
a southwesterly Jet, strong MUCAPE, steep lapse rates, and ample
shear and moisture aids in the development of strong to severe
thunderstorms this evening and into the overnight period. Main
threat will be large hail, with an isolated threat for damaging winds.

A surface low deepens across the region Friday afternoon, with
strong low level moisture, shear, and warm air advection. This
system tracks across the northern plains bringing further chances
for strong to severe thunderstorms Friday evening and into the
overnight period. The warm front associated with the system will act
as a forcing mechanism for thunderstorm initiation but also as a
cap with warm temperatures aloft. Cooling of the temperatures aloft
would allow for a strong environment of supercells to develop where
the frontal boundary is located. Uncertainty arises with coverage
and development of the storms due to the strong nature of the cap.
Isolated strong to severe storms are yet again possible Saturday.
Besides the thunderstorms across the area, a warm humid air mass
shifts in for the weekend. Heat indices have the potential to reach
up to 105 across portions of the area Saturday and yet again on
Sunday. Heat related impacts are possible over the weekend so stay
hydrated if headed out. After the weekend, we start to see a pattern
change aloft allowing for cooler temperatures and a potential less
active period across ND and MN.

...Severe Chances this evening and overnight...

A shortwave moves out of the Canadian prairies this afternoon
towards the northern plains helping to initiate a round of
thunderstorms this evening and overnight. A stationary front is
situated across ND which will help provide an axis of development.
Environmental conditions show MUCAPE up to 2500 J/kg, a strong
southwesterly LLJ developing, and strong shear. Numerous CAMS
indicate development in north central ND and southern Canada, with
further development into eastern ND and west central MN as the LLJ
develops this evening. Timing of the development has been uncertain
in the latest CAMS with initiation around 3z for about 40 percent of
the CAMS, while 60 percent of them have it between 00z and 3z. Storm
mode has been continuous between runs with the HRRR/NAM showing
discrete supercell potential and later clustering into a linear
complex after 6z. Large hail up to golf balls, with isolated
damaging winds gusts of 60mph will be possible. Later on in the
event as the LLJ continues to be robust, the threat will transition
to damaging winds. This is more likely to happen closer to west
central MN and into central MN during the overnight period. With the
threat of late evening and overnight convection make sure you have a
way to receive alerts!

...Severe Chances Friday...

Lingering convection is likely during the early morning period on
Friday before conditions dry out during the mid to late morning
hours. A deepening surface low pressure from the Rockies moves
through the northern plains, with a strong surge of WAA across the
Dakotas and MN during the afternoon and evening hours. A strong cap
has been noted in atmospheric soundings across the area along with
strong 0-6km shear. SBCAPE reaches up to 4000 J/kg in some guidance,
with long shear profiles. The environment is conducive for the
development of supercells producing all types of hazards across
eastern ND and northwestern MN during the evening and overnight
hours on Friday. Large hail up to tennis balls and damaging winds of
70mph will be possible. The threat for tornadoes is possible
especially along the warm front and just behind it. This area has
been noted in the latest SPC outlook as Hwy 2 points south towards
the ND/SD border. This is dependent on the breakage of the cap
across the area. The warm air advection throughout the day helps
keep the temperatures aloft warm. Once we can cool down the
temperatures aloft the cap will start to erode and thunderstorms
develop. The timeframe of the storms will be during the evening and
into the overnight hours Friday. There is a enhanced risk for severe
weather (level 3 out of 5) for Friday.

The boundary lingers across the area on Saturday bringing further
chances for thunderstorms to the area. The environment is slightly
less conducive as it is on Friday, but the threat for isolated
strong to severe storms is still there. Primary hazards on Saturday
will be large hail and damaging winds.

...Weekend Heat...

The strong surge of WAA across the region this weekend will increase
heat related impacts. Temperatures on Saturday reach the low to mid
90s for areas in northwestern MN and in the southern Red River
Valley. Cooler temperatures (80s) in the Devils Lake Basin.
Dewpoints have been running a little high in some of the guidance,
but even if we move down dew points a little we still get heat
indices in the upper 90s to lower 100s across portions of the
southern Red River Valley and west central MN Saturday. The same
story can be told for Sunday, but impacts shift eastward into north
central MN and west central MN as the cold front starts to swing
through the area. An extreme heat watch is in effect for far
southeastern ND, west central MN, and north central MN Saturday and
again on Sunday afternoon/evening. Make sure to stay hydrated this
weekend!

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 713 PM CDT Thu Jun 19 2025

Main impact to aviation will be potential for thunderstorms this
evening through tonight. Most favored timeframe between will be
between 03Z-09Z, with respective favored time windows at each
TAF site listed with a -TSRA in the FM group. Thunderstorms may
be strong to severe bringing gusty, erratic winds in excess of
40kt as well as large hail in addition to excessive lightning.

Additional strong to severe thunderstorms will be possible
Saturday evening after 03Z beyond this current TAF period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Extreme Heat Watch from Saturday afternoon through Sunday
     evening for NDZ052-053.
MN...Extreme Heat Watch from Sunday afternoon through Sunday
     evening for MNZ006-009-016-017-022>024-027-028.
     Extreme Heat Watch from Saturday afternoon through Sunday
     evening for MNZ029>032-040.

&&

UPDATE...CJ
DISCUSSION...Spender
AVIATION...CJ/Spender
Hazardous weather outlook, Jun 19, 10:49 PM CST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1149 PM CDT Thu Jun 19 2025

MNZ002-003-022-027>032-040-NDZ028>030-038-039-049-052-053-210500-
Norman-Clay-Mahnomen-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-
1149 PM CDT Thu Jun 19 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Level 2 out of 5 risk for severe thunderstorms overnight for
eastern ND and west central MN. Primary hazards of hail up to ping
pong balls and isolated damaging winds of 70mph will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Level 3 out of 5 risk for severe thunderstorms Friday evening
and overnight. Primary hazards of hail up to tennis balls,
damaging winds of 70 mph, and a few tornadoes will be
possible.

Heat index values this weekend could exceed 100 degrees in the
southern Red River Valley and portions of west central and
northwest Minnesota. Heat related impacts are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ001-004>009-013>017-023-024-NDZ006>008-014>016-024-026-027-054-
210500-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-South Clearwater-Hubbard-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Western Walsh-
1149 PM CDT Thu Jun 19 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Isolated showers and a few thunderstorms are possible late
tonight. Severe storms are not longer anticipated.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Level 3 out of 5 risk for severe thunderstorms Friday evening
and overnight. Primary hazards of hail up to tennis balls,
damaging winds of 70 mph, and a few tornadoes will be
possible.

Heat index values this weekend could exceed 100 degrees in the
southern Red River Valley and portions of west central and
northwest Minnesota. Heat related impacts are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Local storm report, Jun 19, 8:23 PM CST, 2 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
923 PM CDT Thu Jun 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     Tstm Wnd Gst     2 SSW Hankinson         46.05N 96.90W
06/19/2025  M55 MPH          Richland           ND   Public

            Personal Weather Station reported 55 mph
            wind gusts at 9:09PM local time.

&&
Local storm report, Jun 19, 8:28 PM CST, 2 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
928 PM CDT Thu Jun 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     Hail             Hankinson               46.07N 96.90W
06/19/2025  E1.00 Inch       Richland           ND   Public

            Estimated nickel to quarter size hail at the
            Hankinson School.

&&
Local storm report, Jun 19, 8:45 PM CST, 2 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
945 PM CDT Thu Jun 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     Hail             4 SE Hankinson          46.02N 96.84W
06/19/2025  E1.50 Inch       Richland           ND   Public

            Ping-Pong ball sized hail reported between
            Exit 1 and Exit 8 on I-29.

&&
Local storm report, Jun 19, 8:47 PM CST, 2 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
947 PM CDT Thu Jun 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     Tstm Wnd Gst     4 SSE Hankinson         46.02N 96.87W
06/19/2025  M65 MPH          Richland           ND   Public

            Tempest weather station recorded a wind gust
            of 65 MPH at 9:31 CDT.

&&
Local storm report, Jun 19, 8:51 PM CST, 2 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
951 PM CDT Thu Jun 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     Hail             Wyndmere                46.26N 97.13W
06/19/2025  E1.00 Inch       Richland           ND   Public

            Up to quarter size hail reported outside
            Dollar General in Wyndmere. Time estimated
            via radar.

&&

The radar

The Fargo/Grand Forks radar (KMVX), 128 km away, was scanning. The volume nearest the first event began at 05:03 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wilkin

When
June 19, 11:05 PM CST to 11:10 PM CST
Where
Wilkin County, 0.84 mi NE of Mc Cauleyville
Measured
62 kt (71 mph) measured gust
Reported by
Public
Coordinates
46.460, -96.710

RWIS measured gust north of Kent along US Highway 75.

Thunderstorm Wind, Wilkin

When
June 19, 11:30 PM CST to 11:45 PM CST
Where
Wilkin County, 1.43 mi E of Foxhome
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
46.280, -96.290

Ndawn measured gust at Foxhome.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272662, 1272663.